Alert archive / Alabama / Dense Fog Advisories in 2012

Dense Fog Advisory 21, NWS Birmingham, AL

December 8, 201239 counties in Alabama

NWS Birmingham, AL issued this dense fog advisory at Dec 8, 2012, 4:06 PM CST for 39 counties in Alabama. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Dec 8, 2012, 4:06 PM CST (22:06 UTC)
Expired
Dec 9, 2012, 9:00 AM CST
In force
17 hr
Issued by
NWS Birmingham, AL
All 39 counties

Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 22 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.1 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2012-12-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2012-12-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
538 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

213 
WWUS74 KBMX 082206
NPWBMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
406 PM CST SAT DEC 8 2012

...DENSE FOG EXPECTED ACROSS NORTHEAST PORTIONS OF CENTRAL ALABAMA...

.HIGHER ELEVATIONS WILL OBSERVE RESTRICTED VISIBILITIES DUE TO LOW
CLOUDS THAT WILL LINGER INTO THE OVERNIGHT HOURS.

ALZ017>021-024>029-036>038-091400-
/O.NEW.KBMX.FG.Y.0021.121208T2206Z-121209T1400Z/
BLOUNT-ETOWAH-CALHOUN-CHEROKEE-CLEBURNE-JEFFERSON-SHELBY-
ST. CLAIR-TALLADEGA-CLAY-RANDOLPH-COOSA-TALLAPOOSA-CHAMBERS-
INCLUDING THE CITIES OF...ONEONTA...GADSDEN...ANNISTON...CENTRE...
HEFLIN...BIRMINGHAM...HOOVER...COLUMBIANA...PELHAM...ALABASTER...
PELL CITY...MOODY...TALLADEGA...SYLACAUGA...ASHLAND...ROANOKE...
ROCKFORD...ALEXANDER CITY...DADEVILLE...VALLEY...LANETT...
LAFAYETTE
406 PM CST SAT DEC 8 2012

...DENSE FOG ADVISORY IN EFFECT UNTIL 8 AM CST SUNDAY...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A DENSE FOG
ADVISORY...WHICH IS IN EFFECT UNTIL 8 AM CST SUNDAY. 

* TIMING...WILL LAST THROUGH 8 AM SUNDAY MORNING.

* VISIBILITIES...WILL BE LESS THAN ONE QUARTER MILE AT TIMES.

* IMPACTS...DUE TO FOG WILL CREATE HAZARDOUS TRAVEL CONDITIONS. DRIVERS
  SHOULD USE EXTRA CAUTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A DENSE FOG ADVISORY MEANS VISIBILITIES WILL FREQUENTLY BE
REDUCED TO ONE QUARTER MILE OR LESS. IF DRIVING...SLOW DOWN...USE
YOUR LOW BEAM HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE AHEAD OF YOU.

&&

$$
1 follow-up statement
864 
WWUS74 KBMX 090234
NPWBMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
834 PM CST SAT DEC 8 2012

...AREAS OF DENSE FOG EXPECTED ACROSS CENTRAL ALABAMA...

ALZ011>015-022-023-030>035-039>050-091500-
/O.EXB.KBMX.FG.Y.0021.000000T0000Z-121209T1500Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-PICKENS-TUSCALOOSA-SUMTER-
GREENE-HALE-PERRY-BIBB-CHILTON-MARENGO-DALLAS-AUTAUGA-LOWNDES-
ELMORE-MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
INCLUDING THE CITIES OF...HAMILTON...SULLIGENT...VERNON...
FAYETTE...DOUBLE SPRINGS...JASPER...CARROLLTON...TUSCALOOSA...
LIVINGSTON...EUTAW...GREENSBORO...MOUNDVILLE...MARION...
CENTREVILLE...CLANTON...DEMOPOLIS...LINDEN...SELMA...PRATTVILLE...
FORT DEPOSIT...HAYNEVILLE...WETUMPKA...TALLASSEE...MONTGOMERY...
TUSKEGEE...UNION SPRINGS...AUBURN...OPELIKA...PHENIX CITY...
TROY...EUFAULA
834 PM CST SAT DEC 8 2012

...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM CST SUNDAY...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A DENSE FOG
ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM CST SUNDAY. 

* TIMING...WILL LAST THROUGH 9 AM SUNDAY MORNING.

* VISIBILITIES...WILL BE AT OR BELOW ONE QUARTER MILE AT TIMES.

* IMPACTS...DUE TO FOG WILL CREATE HAZARDOUS TRAVEL CONDITIONS. 
  DRIVERS SHOULD USE EXTRA CAUTION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A DENSE FOG ADVISORY MEANS VISIBILITIES WILL FREQUENTLY BE
REDUCED TO ONE QUARTER MILE OR LESS. IF DRIVING...SLOW DOWN...USE
YOUR LOW BEAM HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE AHEAD OF
YOU.

&&

$$

ALZ017>021-024>029-036>038-091500-
/O.EXT.KBMX.FG.Y.0021.000000T0000Z-121209T1500Z/
BLOUNT-ETOWAH-CALHOUN-CHEROKEE-CLEBURNE-JEFFERSON-SHELBY-
ST. CLAIR-TALLADEGA-CLAY-RANDOLPH-COOSA-TALLAPOOSA-CHAMBERS-
INCLUDING THE CITIES OF...ONEONTA...GADSDEN...ANNISTON...CENTRE...
HEFLIN...BIRMINGHAM...HOOVER...COLUMBIANA...PELHAM...ALABASTER...
PELL CITY...MOODY...TALLADEGA...SYLACAUGA...ASHLAND...ROANOKE...
ROCKFORD...ALEXANDER CITY...DADEVILLE...VALLEY...LANETT...
LAFAYETTE
834 PM CST SAT DEC 8 2012

...DENSE FOG ADVISORY NOW IN EFFECT UNTIL 9 AM CST SUNDAY...

* TIMING...WILL LAST THROUGH 9 AM SUNDAY MORNING.

* VISIBILITIES...WILL BE AT OR BELOW ONE QUARTER MILE AT TIMES.

* IMPACTS...DUE TO FOG WILL CREATE HAZARDOUS TRAVEL CONDITIONS. 
  DRIVERS SHOULD USE EXTRA CAUTION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A DENSE FOG ADVISORY MEANS VISIBILITIES WILL FREQUENTLY BE
REDUCED TO ONE QUARTER MILE OR LESS. IF DRIVING...SLOW DOWN...USE
YOUR LOW BEAM HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE AHEAD OF
YOU.

&&

$$

08

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this dense fog advisory went out at Dec 8, 2:58 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Dec 8, 2:58 PM CST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
258 PM CST SAT DEC 8 2012

.DISCUSSION...

SOUTHERLY FLOW CONTINUES TO KEEP US IN A MILD DECEMBER PATTERN. I
FEW ISOLATED SHOWERS STILL AROUND AS WELL WITHIN ISENTROPIC LIFT
THAT HAS DEVELOPED AHEAD OF AN APPROACHING STORM SYSTEM. LOOK FOR
A REPEAT OF LOW LEVEL CLOUDINESS AND PATCHY DENSE FOG LATER
TONIGHT AND IN THE MORNING. THE COLD FRONT...HAS SOMEWHAT STALLED
OVER WESTERN TENNESSEE AND CENTRAL ARKANSAS THIS AFTERNOON.
HOWEVER IT WILL REGAIN ITS SOUTHEASTWARD PUSH TOMORROW AFTERNOON
AS A DIGGING TROUGH KICKS IT IN OUR DIRECTION.

WITH THE FRONT NOT ARRIVING UNTIL LATE IN THE EVENING OR OVERNIGHT
TOMORROW IN THE NORTHWESTERN CWA...MOST OF SUNDAY SHOULD BE
FAIRLY NICE. SOME CONTINUED CLOUDINESS BUT WARM AND FOR THE MOST
PART DRY. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REACH MARION
COUNTY AROUND MIDNIGHT AND THEN TRANSITION SLOWLY THROUGH THE
STATE DURING THE DAY MONDAY.

COMBINED SEVERE PARAMETERS ARE NOT IMPRESSIVE AT THIS TIME. THE
SUFFICIENT SHEAR AND INSTABILITY DO NOT SEEM TO EVER ALIGN
THEMSELVES WELL WITH ONE ANOTHER. NOT TO MENTION THE INSTABILITY
ITSELF IS VERY MINIMAL. THERE IS SOME FORCING ALONG THE
FRONT...ESPECIALLY AS IT ENTERS THE CWA...HOWEVER ALL THE TRENDS
WEAKEN WITH TIME. RAINFALL AMOUNTS COULD EXCEED 1 INCH NORTH OF
I-20 WITH 0.25 TO 0.5 IN THE SOUTHEAST. RAISED POPS MONDAY NIGHT
FOR LOCATIONS IN THE SOUTHEAST CWA...BUT EXCEPT FOR A LINGERING
SHOWER IN THE VICINITY OF BARBOUR AND PIKE COUNTY ON TUESDAY...MOST
LOCATIONS SHOULD BE DRY BY MID MORNING.

DRY AND COLDER FOR THE REMAINDER OF THE WORK WEEK. HIGHS TUESDAY
WILL AVERAGE 20 DEGREES COOLER THAN TODAY WITH A SLOW WARMING
TREND THEREAFTER. THE PATTERN LOOKS TO REMAIN ACTIVE HOWEVER WITH
ANOTHER SYSTEM AROUND THE BEGINNING OF THE WEEKEND. ITS A LONG
WAYS OUT BUT WENT AHEAD AND RAISED POPS TO THE CHANCE CATEGORY
FRIDAY NIGHT AND SATURDAY DUE TO MODEL CONSISTENCY.

&&

.AVIATION...
18Z TAF DISCUSSION.

AS WINDS HAVE INCREASED SLIGHTLY LATE THIS MORNING...FOGS VSBYS HAVE
IMPROVED TO MVFR OR VFR. SURFACE HIGH PRESSURE CENTERED EAST OF THE
AREA WILL ALLOW A WARM ADVECTION PATTERN AND SOUTHERLY BOUNDARY
LAYERS WINDS. THIS WILL KEEP PUMPING MOISTURE INTO THE AREA THE NEXT
24 HOURS. ISENTROPIC LIFT IS RATHER STRONG AND THE ATMOSPHERE IS
SATURATED FROM NEAR SURFACE TO NEAR 10K FT. ALTHOUGH LIMITED
IMPROVEMENT TO CIGS IS EXPECTED THROUGH 00Z...THE LOW CLOUDS AND
VISIBILITY RESTRICTIONS WILL REDEVELOP BY AROUND 06Z AT MOST
LOCATIONS AND A GOOD POSSIBILITY EXIST OF IFR/LIFR CEILINGS AND
VSBYS FROM 06Z-18Z SUNDAY.

THERE SHOULD BE A FEW SHOWERS AROUND THE STATE THROUGH THE AFTERNOON
HOURS...BUT COVERAGE SMALL ENOUGH TO NOT PUT IN PREDOMINANT
CONDITIONS AT TAF SITES.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     53  70  54  64  34 /  20  10  60 100  50
ANNISTON    55  72  57  68  37 /  20  10  30 100  50
BIRMINGHAM  57  71  60  65  35 /  20  10  60 100  40
TUSCALOOSA  56  74  60  65  35 /  20  10  80 100  30
CALERA      55  72  58  67  37 /  20  10  60 100  50
AUBURN      56  71  57  71  45 /  10  10  20  70  60
MONTGOMERY  55  75  57  74  43 /  10  10  30  90  50
TROY        55  74  56  73  44 /  10  10  20  60  60

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

88/01
Hazardous weather outlook, Dec 8, 12:05 PM CST, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1205 PM CST SAT DEC 8 2012

ALZ011>015-017>050-091215-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1205 PM CST SAT DEC 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

FOG MAY RE-DEVELOP LATE TONIGHT AND DROP VISIBILITIES TO AROUND 1/2
MILE AT TIMES BETWEEN MIDNIGHT AND 6 AM AREAWIDE. EXERCISE EXTRA
CAUTION WHILE TRAVELING LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

REDUCED VISIBILITIES WILL IMPROVE THROUGH 9AM SUNDAY MORNING.

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE GENERALLY FROM 4
AM THROUGH 4 PM ON MONDAY. DAMAGING WINDS WILL BE THE MAIN IMPACT
WITH THIS SYSTEM. THE THREAT WILL BEGIN FOR THE NORTHWEST HALF
EARLY AND SLOWLY PROGRESS SOUTHEAST DURING THE DAY.

A COLD FRONT WILL PUSH ACROSS ALL OF CENTRAL ALABAMA BRINGING THE
POTENTIAL FOR STRONG TO SEVERE STORMS. THESE STORMS WILL DEVELOP
IN THE VICINITY OF THE FRONT. PLEASE CONTINUE TO CHECK BACK
FREQUENTLY FOR THE LATEST UPDATES CONCERNING TIMING...PLACEMENT AND
IMPACTS WITH THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED MONDAY.

Nearby

Dense Fog Advisories in Alabama, 2012Every dense fog advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.